ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P700 | DOI: 10.1530/endoabs.63.P700

Severe hyponatremia caused by secondary adrenal insufficiency in a patient with central diabetes insipidus: A case report

Marjeta Kermaj1, Eni Celo1, Thanas Fureraj1, Violeta Hoxha1, Ermira Muco2, Mariola Kapia3, Irsa Zaimi4, Adela Shkurti5 & Agron Ylli1


1Department of Endocrinology, UHC ‘Mother Teresa’, Tirana, Albania; 2Department of Infectious Diseases, UHC ‘Mother Teresa’, Tirana, Albania; 3Amican Hospital, Tirana, Albania; 4Regional Hospital of Fier, Fier, Albania; 5Non-public Hospital of ‘Vila Maria’, Tirana, Albania.


Introduction: Hyponatremia is a common electrolyte disturbance in clinical practice, and is considered severe when Na+<125 mEq/L. In most patients, is caused by a single cause but, in selected cases, there are multiple factors that contribute together. Drugs are a common cause of electrolytes abnormalities and a careful drug history is important especially the interaction between them.

Case report: We report the case of a 60-year-old male patient who was admitted to our hospital with clinical symptoms and laboratory findings of severe hyponatremia (Na+115 mEq/l). Medical history: He was under treatment with desmopressin for diabetes insipidus diagnosed 34 years ago. Last 6 months, he was under treatment with inhaled glucocorticoid (Fluticasone 1000 mcg/day) for asthma bronchiale. After he was improved by breathing, he stopped Fluticasone himself, without doctor’s advice. After 2 months, he was getting worse by lungs, so he restarted fluticasone at the same dose. He was improved by lungs but his general condition was getting worse day by day. After 2 weeks, he presented at emergency unit for medical help. He was hospitalized and treated with concentrated NaCl intravenous and fluid restriction, simultaneously it was worked to find up the cause of hyponatremia. MRI of head revealed aspect of partial empty sellae. TSH 1,4 (0.4-4.2UI/ml), Ft4 low. Firstly, we thought for overtreatment with desmopressin, but using lower dose, he had polyuria-polydipsia and not correction of hyponatremia. Secondly, we evaluated the function of the kidneys but they were normal. Finally, adrenal suppression due to inhaled high dose of fluticasone, was suspected and the level of cortisolemia was measured at 8 a.m that resulted low. It was started treatment with Hydrocortisone 20 mg/day and it was lowered dose of Fluticasone gradually from 1000 mcg/day to 500 mcg/day. It was started also 50 mcg levothyroxine/day. The situation started to improve day by day. He got out of the hospital under endocrinologist follow-up. After 4 weeks he was in a good health and normal blood levels of electrolytes.

Conclusion: In selected cases, there are multiple factors that can cause severe hyponatremia. Drugs interaction (Fluticasone may interact with desmopressin to potentiate its antidiuretic effect), central hypothyroidism, secondary adrenal insufficiency, all together could have contributed to severe hyponatremia, our case confirms that. The physicians should beware about inhaled fluticasone, to use the lowest effective dose, and to have under control all these patients that need to use other drugs with desmopressin for electrolytes anomalies, especially severe hyponatremia as a life-threatening complication.

Article tools

My recent searches

No recent searches.